Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue, Myopathy, Neuropathy, Elevated CPK
Mar 15, 2007

Dr. Franscino,

I have been HIV pos for 10 years. I have had an undetectable viral load since starting my treatment 10 years ago. I am religious about taking my regimen. I suffer from fatigue neuro/myopathy and went on full disability about 4 years ago. The problem is I have had a NCV, EMG, and Muscle Biopsy. The EMG and NCV came back inconclusive and the Muscle Biopsy showed very mild levels of myopathy. I have a total free testosterone level of 10.8 and my CPK level averages between 300-500 for the past 4 years. I feel lethargic. I am currently on Atripla, Neurontin, Doxepin, Etodolac, Wellbutrin, MS Contin, Lipitor, Hydrocodone for breakthrough pain, Selinium, Centrum Multivitamin and CoQ-10. I have changed HIV meds more times than I can count due to side effects or interactions. I suffered kidney stones on Crixivan, Anaphylactic shock when on AZT. I was on Viracept, Epivir and Zerit for about 5 years. About 4 years ago we stopped the Zerit when I went on Zocor and started having the increased CPK, muscle pain and fatigue. However, I suffered from fatigue for about 2years prior to that. I am at a loss of what to do to improve my stamina. I feel trapped in my body. I am very creative and want to do more than eat sleep and do the bare necessities to get through daily life. To complicate things, my partners job has moved us around the country rough every 2 years. So, when I get a new Doctor I start from square one and have to work through the normal patient /Dr. stabilizing my regimen, re-testing and finding very little to be done to improve the fatigue and muscle pain that is located in the back of my thighs, calves and back of my upper arms. It is worse with activity and I find my CPK level jumps and it does not seem to stabilize with exercise. Should I look for a new Dr. I have been with my current ID Dr for 2 years and I dont feel I am making any improvements in my quality of life? I have rigorously tried to address these issues with him at each of my visits every 2-3 months. In the past I have been on Novir, Kaletra, Reyataz, Viracept, Epivir, Epzicom, Viread, Zerit, Ziagen, Sustiva, and Atripla. Thus far, I have never had to stop a regimen due to resistance; it has always been side effects or interactions. I want to live and enjoy life; right now I am only existing. I apologize for the length of my message, but wanted to provide as accurate a picture as I could. I have been treated through some of the top clinics in the country Johns Hopkins and currently through Dartmouth Hitchcock. and I think my providers have been knowledgable. Thank you very much for you time and assistance.

Response from Dr. Frascino

Hello,

Your problem is very complex and difficult to address without the benefit of reviewing your entire medical file and laboratory results and of a physical exam. I will try at least to make a few suggestions that might help. You report your problem is "fatigue and neuro/myopathy." So let me try to address those issues.

First off, I wonder about your diagnosis of neuropathy, if indeed your nerve conduction studies and electromylography were "inconclusive." Your muscle biopsy revealed only "mild levels of myopathy," which makes me also wonder why you are on such strong pain mediations (MS Contin plus hydrocodone for breakthrough pain). I would assume you are also taking the Neurontin for your "neuro/myopathy" problem and discomfort. And again, I wonder if this is warranted. Your fatigue could certainly be due to your medications, especially doxepin, MS Contin, hydrocodone, Wellbutrin and Neurontin.

You report your providers have been knowledgeable and indeed you've been seen at some prestigious medical institutions. However, in situations like yours, I would suggest a complete reevaluation by a highly competent and experienced HIV specialist. That evaluation should also include a repeat evaluation of your "neuro/myopathy" diagnosis and pain medication regimen by an HIV-knowledgeable neurologist. I would attempt to simplify your current drug regimen considerably. Certainly quality of life needs to be included in HIV treatment regimen. I do believe your quality of life could be significantly improved by re-evaluating your current diagnoses and medication regimen.

Good luck.

Dr. Bob


Previous
Failing anemia treatment. and CMV....What now?
Next
Atripla & Marijuana

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement